Right dorsal colitis (RDC) is a specific type of ulcerative disease in horses localized to the right, upper region of the large intestine. RDC is sometimes referred to as hindgut ulcers.

Horses with RDC can show signs of weight loss, diarrhea, lethargy and reoccurring episodes of colic.

In many cases, horses affected by hindgut ulcers have received a non-steroidal anti-inflammatory drug (NSAID) in the recent past. Prolonged NSAID use or overuse can cause RDC in horses.

Hindgut dysfunction can also develop as a result of excessive grain intake, acidosis, stress, or parasites.

In order to treat this disease, a combination of medical, behavioural, dietary and sometimes even surgical intervention is required. If you suspect RDC in your horse, or your horse is experiencing any of the symptoms mentioned, consult your veterinarian.

This article will focus on the signs, causes and treatment of RDC in horses.

What is Right Dorsal Colitis?

Right dorsal colitis is a type of inflammatory bowel disorder in the horse. It is characterized by ulcer development and inflammation in the upper region of the large intestine on the right side of the horse. [2]

Although it is largely unknown why this disease is localized to the right dorsal colon, there are some hypotheses. First, anatomically, the right dorsal colon is short and narrow, suggesting that maybe NSAIDs spend more time in contact with the intestinal wall in this region. [1]

Other hypotheses suggest that the right dorsal colon is more prone to alterations in volatile fatty acid production and ischemia, or restriction of blood supply, after NSAID use. [1]

Contrary to the classification of this condition as an inflammatory disorder, the cause of RDC has actually been linked to the use of non-steroidal anti-inflammatory drugs, or NSAIDs.

Three different NSAIDs have been linked to the development of RDC; flunixin meglumine (banamine), meloxicam and most commonly, phenylbutazone (bute). [1]

You may recognize or have given one of these NSAIDs to your horse. However, not all horses who are given NSAIDs develop RDC.

In fact, if you take a look at one of the NSAIDs in your medicine cabinet at home, such as ibuprofen, you may notice a warning on the bottle: NSAIDs used for humans can cause stomach ulcers in some cases as well.

There are a number of underlying predispositions that can increase the risk of hindgut ulcers due to NSAID use, such as: [1]

  • Dehydration
  • Being off feed
  • Lesions in the large intestine
  • Underlying gastrointestinal disorders
  • Enterotoxaemia – a gastrointestinal disease caused by toxins released by bacteria in the gut
Mad About Horses
Join Dr. Chris Mortensen, PhD on an exciting adventure into the story of the horse and learn how we can make the world a better place for all equines.
Apple Podcasts Spotify Youtube
Mad Barn Equine Nutrition Consultants

Common Symptoms

Like other gastrointestinal disorders, the symptoms of RDC are general and are common symptoms for many disorders.

Therefore, diagnosis cannot be made on the observation of symptoms alone. Further diagnostic testing is required.

Common symptoms include:

  • Girthiness or irritability under saddle
  • Diarrhea or loose manure
  • Severe colic
  • Blood in the feces
  • Chewing wood, cribbing or other stereotypic behaviours
  • Dehydration
  • Weight loss
  • Lethargy
  • Sensitivity in the flank area
  • Reluctance to move/recumbency
  • Accumulation of fluid in the lower abdomen

Diarrhea and colic are the most common clinical symptoms of RDC.

This disease is reported to be more prevalent in young horses (under 15 years). Younger horses are more likely to be worked and therefore more likely to experience lameness or injury, requiring NSAID therapy. [1]

How do NSAIDs Cause RDC?

Non-steroidal anti-inflammatory drugs work by blocking the cyclooxygenase enzyme (COX). There are two forms of this enzyme: COX-1, which is involved in the protection of the